Colorado, 2017

Hail in Colorado, June 3, 2017

June 3, 2017 · NWS PUB · 1 event in 1 county or zone

A strong storm produced hail up to the size of pennies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm produced hail up to the size of pennies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 3, 11:11 AM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 3, 11:11 AM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1211 PM MDT Sat Jun 3 2017

.UPDATE...
Issued at 1205 PM MDT Sat Jun 3 2017

Thunderstorms have been more active early this afternoon along an
old outflow boundary across Pueblo and Crowley counties. Made some
minor adjustments to pops to account. Activity should shift
southward through the late afternoon and evening. -KT

&&

.SHORT TERM...(Today and tonight)
Issued at 436 AM MDT Sat Jun 3 2017

Currently...

Mostly dry conditions prevailed across the region at 3am. The
locally heavy rain which affected the far eastern plains has
decreased in intensity and has moved into W KS. The upper trough
which brought the precip to the area was spinning along the CO/WY/NE
line and was moving very slowly southeast. Skies over the western
sections of the region were clear while mid to high cloudiness was
still noted over the eastern sections of the plains.

Today...

Upper low is fcst to move only very slowly southeast today and is
fcst to be in the vicinity of the CO/KS/NE border by 00Z. This will
keep moist NE sfc flow over the region along with a chance of
scattered showers and weak TSRA, especially during peak heating
later this afternoon. Best chance will be along the CO/KS border,
the Raton Mesa region and the east slopes of the S mtns. With weak
sfc forcing heavy rain threat is relatively low today although any
TSRA on a burn scar could be problematic. Most if not all of the
interior valleys and mtns should remain partly cloudy and dry.

Highs today should reach into the M70s to around 80 on the plains
and 70s in the valleys.

Tonight...

Once the sun sets and we lose heating, showers over the region
should come to an end. Some clouds will linger over the far eastern
plains tonight. Expect min temps mainly in the 50s lower elevations
and 40s in teh valleys. \/Hodanish

.LONG TERM...(Sunday through Friday)
Issued at 436 AM MDT Sat Jun 3 2017

Primary meteorological issues during the longer term are
temperatures, pops/qpf, intensity of thunderstorms and locally
heavy rainfall potential at times.

Recent longer term computer simulations, PV analysis and forecast
model soundings indicate that varying degrees of upper ridging
will be noted over the forecast district during the balance of the
longer term in combination with moist north-northeasterly surface
surges at times.

Initially, anticipate that lower grade pops in combination with
above seasonal temperatures should be noted over the forecast
district from Sunday into Sunday night with increased
precipitation potential then projected from Monday into at least
Wednesday night as upper disturbances interact with increased
available atmospheric moisture. Some of these storms during this
time-frame have the potential of reaching strong to severe status
in addition to producing locally heavy rainfall and flash flooding
concerns. Then a return to lower grade pops are expected by later
next week.

Generally, low-grade gradient winds are anticipated during the
longer term in combination with above seasonal early June maximum
and minimum temperatures. At this time, it appears that warmest
maximum temperatures during the longer term should be realized
Sunday and Monday and then again by next Thursday and Friday,
while coolest maximum temperatures should be noted on Tuesday and
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1104 AM MDT Sat Jun 3 2017

Isolated to scattered thunderstorms will continue to develop
across the southeast plains...with potential impacts to both KCOS
and KPUB through the afternoon. Erratic wind gusts to 30 kts along
with brief VFR to MVFR Cigs/vis will be possible in and near the
stronger cells. Both KCOS and KPUB will carry a tempo group for
this during the early afternoon. Thunderstorms will decrease in
coverage by 00z with generally light winds and VFR conditions
through the night. KALS will see VFR conditions with winds under
15 kts. Although there is a slim chance for -TSRA along the valley
edges...chances look too low to warrant inclusion in the taf at
this point. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KT
AVIATION...KT
Hazardous weather outlook, Jun 3, 10:10 AM MST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1110 AM MDT Sat Jun 3 2017

COZ058>089-093>099-041715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1110 AM MDT Sat Jun 3 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected this afternoon
and early evening across the region. The best chance of
thunderstorms will be along the east facing slopes of the southern
mountains and adjacent plains, along the Colorado and New Mexico
border, and along the Colorado and Kansas border. The primary
threat from thunderstorms today will be pea size hail and cloud to
ground lightning. Brief periods of heavy rain may occur with the
stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Generally isolated higher terrain thunderstorms are anticipated
from Sunday into Sunday evening. Lightning and gusty thunderstorm
outflow winds will be the primary meteorological concerns with the
isolated thunderstorms.

Then, increased thunderstorm coverage is expected from Monday
afternoon into at least Wednesday night across southern Colorado.
In addition, there is an increased potential for strong to severe
thunderstorms capable of producing hail around one inch in
diameter, wind gusts around 60 mph and hazardous lightning during
this time-frame in combination with locally heavy rainfall, which
will be capable of producing flash flooding, especially over
recent area burn scars.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the east slopes of the southern mountains and all of
the plains this afternoon into this evening.

31/23

In the hours before

Special weather statement, Jun 3, 12:15 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
115 PM MDT SAT JUN 3 2017

COZ089-093-032000-
Crowley County CO-La Junta Vicinity/Otero County CO-
115 PM MDT SAT JUN 3 2017

...SPECIAL WEATHER STATEMENT...

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ordway, or 21 miles northwest of La Junta, moving southeast at 10
mph.

Heavy rain, small pea sized hail and winds in excess of 30 mph will
be possible with this storm.

Locations impacted include...
Rocky Ford, Ordway, Sugar City and Crowley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3824 10388 3830 10372 3809 10351 3799 10378
TIME...MOT...LOC 1913Z 335DEG 11KT 3823 10378

mw
Special weather statement, Jun 3, 1:08 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
208 PM MDT SAT JUN 3 2017

COZ093-097-032045-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
208 PM MDT SAT JUN 3 2017

...SPECIAL WEATHER STATEMENT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm near
Swink, or near La Junta, moving southeast at 15 mph.

Heavy rain, small hail up to 1/2 inch diameter and winds in excess
of 30 mph will be possible with this storm.

Locations impacted include...
La Junta, North La Junta and Swink.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3807 10367 3812 10356 3787 10330 3778 10354
TIME...MOT...LOC 2007Z 332DEG 18KT 3804 10358

mw

The radar

The Pueblo radar (KPUX), 78 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otero

When
June 3, 1:26 PM MST to 1:31 PM MST
Where
Otero County, 0.54 mi E of La Junta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.980, -103.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693298.